Alert archive / California / High Wind Watches in 2020
High Wind Watch 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at May 16, 2020, 2:41 AM PDT for Inyo County, California. It took effect at May 17, 2020, 2:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 16, 2020, 2:41 AM PDT (09:41 UTC)
- In effect from
- May 17, 2020, 2:00 PM PDT
- Expired
- May 16, 2020, 1:56 PM PDT
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3858 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739 WWUS75 KVEF 160941 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 241 AM PDT Sat May 16 2020 CAZ522-NVZ014-015-017-162300- /O.NEW.KVEF.WI.Y.0016.200517T1800Z-200519T0300Z/ Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 241 AM PDT Sat May 16 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Nevada, Esmeralda and Central Nye County, Lincoln County and Western Clark and Southern Nye County. In California, Death Valley National Park. * WHEN...From 11 AM Sunday to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. * ADDITIONAL DETAILS...Winds will increase Sunday morning, peak Sunday afternoon, then temporarily decrease Sunday evening and overnight before increasing and peaking again Monday morning and afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ519-520-162300- /O.NEW.KVEF.HW.A.0003.200517T2100Z-200518T0600Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 241 AM PDT Sat May 16 2020 ...HIGH WIND WATCH FOR DOWNSLOPE WINDS IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 70 mph possible. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...From Sunday afternoon through Sunday evening. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles on Highway 395. Blowing dust and sand may reduce visibilities for brief periods of time. * ADDITIONAL DETAILS...One or more periods of downslope winds possible Sunday afternoon through Sunday evening before precipitation begins spilling over the Sierra Nevada. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
1 follow-up statement
373 WWUS75 KVEF 162056 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 156 PM PDT Sat May 16 2020 AZZ036-NVZ021-171200- /O.NEW.KVEF.LW.Y.0004.200517T1800Z-200518T0300Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 156 PM PDT Sat May 16 2020 /156 PM MST Sat May 16 2020/ ...LAKE WIND ADVISORY IN EFFECT FROM 11 AM PDT /11 AM MST/ TO 8 PM PDT /8 PM MST/ SUNDAY... * WHAT...South winds 20 to 25 mph expected with gusts up to 35 mph possible. * WHERE...Lake Mead area, which includes Boulder Basin and Virgin Basin. * WHEN...From 11 AM PDT /11 AM MST/ to 8 PM PDT /8 PM MST/ Sunday. * IMPACTS...Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ CAZ519-520-171200- /O.UPG.KVEF.HW.A.0003.200517T2100Z-200518T0600Z/ /O.EXB.KVEF.WI.Y.0016.200517T1800Z-200518T0600Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 156 PM PDT Sat May 16 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Eastern Sierra Slopes and Owens Valley. * WHEN...From 11 AM to 11 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. Travel could be difficult, especially for high profile vehicles on Highway 395. * ADDITIONAL DETAILS...Downslope winds are possible Sunday afternoon through Sunday evening, which may result in stronger winds and higher impacts, especially for travel on Highway 395. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ521-171200- /O.EXB.KVEF.WI.Y.0016.200517T1800Z-200518T0600Z/ White Mountains of Inyo County- Including Westgard Pass and Bristlecone Pine 156 PM PDT Sat May 16 2020 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...White Mountains of Inyo County. * WHEN...From 11 AM to 11 PM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. * ADDITIONAL DETAILS...Winds will increase Sunday morning, peak Sunday afternoon, then diminish Sunday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ522-NVZ014-015-017-171200- /O.CON.KVEF.WI.Y.0016.200517T1800Z-200519T0300Z/ Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 156 PM PDT Sat May 16 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 8 PM PDT MONDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...In Nevada, Esmeralda and Central Nye County, Lincoln County and Western Clark and Southern Nye County. In California, Death Valley National Park. * WHEN...From 11 AM Sunday to 8 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Blowing dust and sand may reduce visibilities for brief periods of time. * ADDITIONAL DETAILS...Winds will increase Sunday morning, peak Sunday afternoon, then temporarily decrease Sunday evening and overnight before increasing and peaking again Monday morning and afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at May 15, 9:46 PM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, May 15, 9:46 PM PDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 946 PM PDT Fri May 15 2020 .SYNOPSIS... Dry weather with above normal temperatures is expected for the weekend. A strong weather system will approach the area Sunday and Monday bringing widespread, gusty winds and dangerous fire weather conditions for portions of the area. By Tuesday, the system passes over the region which will cause a noticable drop in temperatures and increase chances for showers and storms across the Sierra and southern Great Basin. && .UPDATE...A ridge of high pressure will continue to build through the weekend, resulting in dry and warm conditions areawide before breezy conditions and a drop in temperatures arrives for the start of the work week. The forecast looks to be in good shape; no changes were made this evening. && PREVIOUS DISCUSSION...239 PM PDT Fri May 15 2020/ .DISCUSSION...through Thursday. Dry, warming trend is expected through tomorrow as a ridge shifts onshore. A strong Pacific low will center off the coast of the Pac Northwest on Sunday, which will strengthen the gradient between the aforementioned ridge and itself. This will allow southwest winds to pick up across the area with the strongest winds located across Inyo, Esmeralda, Nye, and Lincoln counties. Gusts in these locations will run in the 35 to 45 mph range, raising fire weather concerns. Increased southwesterly flow will help temps remain elevated on Sunday with highs still running above normal. Potential for downslope winds Sunday night into Monday was accessed again and confidence still remains low in the meteorological setup successfully getting winds down to the Owens Valley floor. By Monday, this closed low will continue to drift southward off the northern California coast with another day of elevated winds expected with slightly higher speeds than Sunday, but similar areas. General wind products may be needed for these areas in addition to the fire weather products in place. Chances for showers will begin over the southern Sierra on Monday as moisture begins to converge on the terrain. Spill over into the Owens Valley and the southern Great Basin will occur later on Monday and going into Tuesday. Lower wind speeds and best chances to see showers and storms will be on Tuesday across central Nevada and Inyo County as the low moves overhead. Rainfall totals are still running less than a quarter of an inch, but locally higher amounts are possible with any convective activity. Temps will plummet 10-15 degrees from Monday to Tuesday with highs Tuesday and Wednesday well below normal. The low will then lift northward over the Great Basin going into Wednesday leaving a low end chance for any lingering showers or storms to the far northern reaches of Lincoln County. && .FIRE WEATHER... Dry conditions with above normal temperatures can be expected through the weekend. Winds will increase from Saturday to Sunday across the southern Great Basin and Inyo County. South to southwest wind speeds in this area will increase from gusting up to 25 mph on Saturday to gusts between 35 to 45 mph Sunday and Monday. Elsewhere, gusts will remain 30 mph or less. RH values will drop below critical levels each afternoon through Sunday. Moisture will increase across the southern Great Basin bringing RH values up to 10 to 20 percent on Monday, but with the winds peaking on Monday, have left the Fire Weather Watch in place. Chances for showers and storms will spread eastward from the southern Sierra region on Monday across the southern Great Basin going into Tuesday. Lighter winds and cooler temps are expected on Tuesday and Wednesday. && .AVIATION...For McCarran...Light winds favoring typical diurnal patterns are expected through the TAF period with just occasional high clouds. For the rest of southern Nevada, northwest Arizona and southeast California...Generally light winds favoring typical diurnal trends are expected though the TAF period. Strongest winds will be near KDAG where westerly breezes of 10 to 15 knots are likely to develop early this evening. Mostly clear skies are anticipated with just occasional passing high clouds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Varian DISCUSSION...Guillet AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:41 AM PDT | Red Flag Warning | VEF | Inyo, Tulare | 65 hr |
| May 16, 2:41 AM PDT | Wind Advisory | VEF | Inyo, San Bernardino | 3 days |
Nearby
High Wind Watches in California, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.